I have attention deficit disorder (ADD) and taking Dexedrine to help me out.

0
455

I am a 23-year-old female, 5 feet and 9 inches tall. I weigh 124 pounds with my chest being 34 inches, waist 22 inches and hips are at 38 inches, I have a medium size bone structure. In the last six months, I have taken on a full-time job and attend college for more than 20 hours per week. I have gone from 140 pounds to 124.

I also have attention deficit disorder (ADD) and currently taking the medication Dexedrine to help me out. It’s a form of speed and I take 10 milligrams total per day. Since I have started school my food intake has gone from eating two meals per day, to one meal every four or five days. I have been taking Dexedrine for a year and a half. Before I started taking it I weighed 150 pounds and looked pretty good. I have always had very inconsistent eating habits. I sleep about five hours per night. I know that I am not fat, but I am deathly afraid of gaining any weight. I am to the point where food is looking very gross and I cringe at the thought. Do I have some signs of anorexia or is this just a phase?

I have gone without the Dexedrine and tried other meds, but my outlook on food does not change! Please email me with a suggestion or two.

You don’t sound like you have anorexia, but your thoughts about weight loss could lead you to an eating disorder. Sounds instead like your prescribed drug is the cause of your food-related symptoms. Dexedrine is a central nervous system stimulant. Stimulants work wonders for ADD, but infrequent side effects of this drug include appetite loss and weight loss.

I would recommend whether or not you feel hungry (euphoria is a common side effect of this drug) that you should plan to eat 3 meals per day. This doesn’t mean that you will necessarily gain weight though. Try to choose a variety of foods from the Food Guide Pyramid (dairy, meat & beans, bread, grains & pasta, vegetables and fruits with a moderate amount of fats & oils). Your healthy body weight for your height is 125 to 168 pounds so you are underweight for height. Underweight can weaken your immune system and weaken bones due to lack of calcium-rich foods.

You seem to be burning the candle at both ends with a full-time job (40 hours per week) plus 20 hours of school. (BTW there is only 168 hours in a week and you should spend 56 of them sleeping. You need 7 to 8 hours of sleep a night. This only leaves 112 hours left in a week for work, school, and play. You should rationally assess whether you should restructure your work or school because you are spending 8.5 hours every day, 7 days a week on these activities.

I would recommend you discuss your Dexedrine dose with your doctor and ask if there is another medication that wouldn’t negatively affect your appetite and sleep. Depending on how long you have gone without the Dexedrine, it may take a while to get out of your system even though it only takes 15 – 30 minutes to get into your system. So you might not notice an improvement in your appetite for short periods of not taking Dexedrine. The dose you are taking is moderate, but then you don’t weight a lot.